Alert archive / Maryland / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

April 21, 2017Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 21, 2017, 5:54 PM EDT for Talbot County, Maryland. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 5:54 PM EDT (21:54 UTC)
Expired
Apr 21, 2017, 6:30 PM EDT
In force
36 min
Issued by
NWS Philadelphia/Mount Holly

County Talbot County, MD

The radar

The Dover AFB radar (KDOX), 68 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS81 KPHI 212154
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
554 PM EDT FRI APR 21 2017

MDZ019-212230-
Talbot-
554 PM EDT FRI APR 21 2017

...A THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 552 PM EDT, a strong thunderstorm was located over Deale, moving
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. If threatening weather approaches, go indoors right away. 

Locations impacted include...
Easton, Talbot, Trappe, St. Michaels, Oxford, Tilghman Island,
Hambleton and Windyhill.

LAT...LON 3875 7634 3883 7629 3881 7621 3878 7621
      3880 7619 3874 7601 3867 7595 3860 7599
      3857 7604 3863 7608 3864 7615 3868 7617
      3868 7621 3876 7622 3871 7628 3878 7629
      3877 7632 3867 7634 3874 7634 3876 7638
TIME...MOT...LOC 2152Z 298DEG 28KT 3879 7657 

$$

po

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 21, 3:26 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 21, 3:26 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
326 PM EDT Fri Apr 21 2017

.SYNOPSIS...
An area of low pressure will move across southeast Canada tonight
and Saturday as a cold front pushes south of the area. This front
will stall to our south over the weekend while an area of low
pressure is forecast to move along the boundary to our south. This
low will strengthen as it moves off the southeast coast late Sunday,
then move north offshore of the east coast through early next week.
A cold front is expected to move through the Great Lakes region
Wednesday and approach our area Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The marine layer continued to erode slowly from the west and south
this afternoon. Temperatures ranged from the upper 40s in the
elevated terrain of the Poconos to the lower 80s in Talbot County,
Maryland at 3:00 PM.

The low clouds are forecast to erode a bit more during the daylight
hours before expanding back to the west and south early tonight.

Where clearing has taken place over much of northeastern Maryland
and Delaware there should be enough instability to result in
scattered showers and thunderstorms into the early evening.

Low pressure developing over the Chesapeake Bay region late this
afternoon should slide off the coast tonight. Meanwhile, a cold
front approaching from the northwest is expected to pass through our
region late tonight. The arrival of some drying with the front
should help to break some of the low cloud cover at that time.

The wind should remain from the east and northeast in much of far
eastern Pennsylvania and New Jersey into tonight. A varying wind
direction is anticipated elsewhere in our forecast area. Wind speeds
should remain less than 10 MPH except perhaps in the vicinity of any
thunderstorms that develop.

Minimum temperatures are forecast to favor the 40s in the north and
the 50s in the south.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Some moisture is forecast to override the low level cold air in the
wake of the frontal passage as the mid level flow remains from the
west southwest. While there may be some break over our northern
counties, our central and southern counties are anticipated to
remain mostly cloudy on Saturday. Also, some light rain is possible
mainly across northeastern Maryland, Delaware and southern New
Jersey.

Maximum temperatures are expected to favor the lower 60s, except in
the elevated terrain up north where readings should get no higher
than the 50s.  The wind is forecast to be from the northwest at 5 to
10 MPH on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
For Saturday night into Sunday, the front is expected to remain
stalled to our south while an area of low pressure moves along the
boundary well to our south across the southeast states. Several
short wave/vorticity impulses are expected to move across the area
this weekend north of the frontal boundary and low pressure system.
This will lead to a chance of showers for portions of the area,
especially across southern New Jersey and the Delmarva areas. Sunday
looks like the shower activity may become less widespread as we lose
some of the enhanced moisture/lift combination. However, showers
chances increase Sunday night across southern New Jersey and
southern Delmarva again.

By Sunday night into Monday the low pressure to our south is
expected to move offshore of the southeast coast, then begin lifting
northward offshore of the east coast into the middle of the week.
There is some timing differences in how fast the model guidance
lifts this low up the coast, but there is a general consensus for a
enhanced chance of showers for Monday through Tuesday for much of
the area. Depending on how fast this system lifts north of the area
and it's placement off the coast will depend on where shower
activity will occur.

By Wednesday, the low should be lifting to our east then northeast
and bring shower activity to an end for Wednesday. This will then
start a warming trend for the end of next week. A cold front is
forecast to approach the area Thursday, with showers approaching as
well. These showers may dissipate as they approach. Even behind this
frontal boundary, return flow develops and thicknesses begin to
increase for the end of the week, so temperatures may warm Thursday
into Friday several degrees above normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

MVFR ceilings are forecast to prevail into this evening. The cloud
deck may lower back into the IFR range tonight before some drying
arrives from the northwest late tonight. Improvement to VFR ceilings
is anticipated for Saturday.

Scattered light showers are possible into this evening. The more
substantial showers and scattered thunderstorms are forecast to
remain to the southwest of our TAF sites. There is a chance of light
rain on Saturday at KILG, KMIV and KACY. It should not be heavy
enough to impact the visibility.

The wind is forecast to favor the east and northeast into tonight at
4 to 8 knots. The wind direction is expected to back to the
northwest for Saturday.

OUTLOOK...

Saturday night-Sunday night...Chance for showers and lower
conditions over the weekend, mainly southern New Jersey and Delmarva
areas. Areas farther north may remain dry and VFR through the
weekend.

Monday-Tuesday night...MVFR and IFR conditions likely with periods
of showers.

Wednesday...Improving conditions. MVFR CIGS possible early, but
return to VFR during the day.

&&

.MARINE...
The wind should favor the east to north quadrant tonight and the
northwest on Saturday at speeds of 15 knots or less. Wave heights on
our ocean waters are forecast to favor the 3 to 4 foot range. Waves
on Delaware Bay are expected to be 1 to 3 feet.

Areas of fog will persist on our ocean waters into tonight.

OUTLOOK...

Saturday night-Sunday...Conditions expected to remain below advisory
levels. Winds shift from a west-northwest direction to a northeast
direction overnight Saturday.

Sunday night...Winds and waves begin to increase to advisory levels
late Sunday night into early Monday morning.

Monday-Tuesday night...Small Craft Advisory conditions likely.

Wednesday...Winds expected to drop below advisory levels, but seas
may remain elevated.

&&

.CLIMATE...
Overall projections today were identical or slightly warmer
than yesterdays. Confidence is above average on the info below.

April will probably be a top 10 warmest in the period of record
for multiple long term climate stations in our forecast area.
Depending on the warmth of this afternoon and Friday and how
cold it is on Sunday or Monday when a chilly rain may occur, we
appear to be on our way for a top 2 warmest April on record.

The usual analysis process first 19 days done, the 20th-26th
per our 330 am fcst, the 27-30th from FTPRHA.

PHL projects #2, 4.9 above normal and 0.5degs from record. POR 1874
ABE projects #2, 6.1 above normal and 0.4degs from record. POR 1922
ACY projects rer 5.0 above normal,0.4F above prev 2010 56.3 POR 1874

So, there could be some slippage but its unlikely that any of
these locations can slip below #10.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Iovino
Short Term...Iovino
Long Term...Robertson
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Climate...Drag
Hazardous weather outlook, Apr 21, 3:30 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
330 PM EDT Fri Apr 21 2017

DEZ001-MDZ008-NJZ001-007>010-012>027-PAZ054-055-060>062-070-071-
101>106-221930-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
330 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002>004-MDZ012-015-019-020-221930-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
330 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

There is a chance of an isolated strong thunderstorm that could
produce a damaging wind gust late today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-221930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
554 PM EDT FRI APR 21 2017

MDZ019-212230-
Talbot-
554 PM EDT FRI APR 21 2017

...A THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 552 PM EDT, a strong thunderstorm was located over Deale, moving
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. If threatening weather approaches, go indoors right away.

Locations impacted include...
Easton, Talbot, Trappe, St. Michaels, Oxford, Tilghman Island,
Hambleton and Windyhill.

LAT...LON 3875 7634 3883 7629 3881 7621 3878 7621
      3880 7619 3874 7601 3867 7595 3860 7599
      3857 7604 3863 7608 3864 7615 3868 7617
      3868 7621 3876 7622 3871 7628 3878 7629
      3877 7632 3867 7634 3874 7634 3876 7638
TIME...MOT...LOC 2152Z 298DEG 28KT 3879 7657

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:47 PM EDTSpecial Weather StatementPHIKent28 min
Apr 21, 7:48 PM EDTSpecial Weather StatementPHITalbot42 min

Nearby

Special Weather Statements in Maryland, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.